Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Thanks Toby!

Posted by Toby on September 4, 1998, at 15:29:09

In reply to Thanks Toby!, posted by DL on September 3, 1998, at 19:19:29

> The central problem seems to be the sleep. What I would give for a deep restful nights sleep! Even when I sleep it is not restorative. Sleep deprivation can cause all sorts of symptoms on its own.

Have you had an overnight sleep study? These can document which phases of sleep are disturbed and therefore indicate what treatment is needed. There are cases of insomnia that no cause can be found for, but for which very tiny doses of tricyclic antidepressants are a complete cure. The usual antidepressant dose of, say, Elavil is about 200 mg per day, but insomnia may respond to a dose of 10-25 mg per day without the daytime grogginess. If you are overweight, sleep apnea may be the cause which can be fixed by tonsillectomy or an airway mask that you wear at night. Most insurance will pay for this with a referral.

> I can also tell you that I grew up with a father who was terrifying to me. He is probably OCD--. So you can see that I was set up at an early age to have sleep problems! And, I had a marriage where my husbands drinking built up into physical abuse and mental abuse.

Look into EMDR. See the website (I think. It may be .com) and see if there are any therapists doing this in your area. It can dramatically lower or completely extinguish your anxiety.

> As part of my present profession I took psychology and mental health classes and did a 3 month affiliation in an acute mental health facility. My impression of Bipolar illness was that the decreased sleep involved there was not a major hindrance to the person. They seemed to feel they just didn't need the sleep and had lots of energy. Whereas I struggled to function during the day and tried everything to sleep. I was so exhausted I had to force myself to keep going all the time. So I didn't think I fit that picture.

You have a good point there. But there are some odd varieties of Bipolar that don't fit DSM criteria but that still seem to respond to medications for Bipolar disorder. Remember that DSM is constantly revised and that we are still finding out new things about all these disorders.

> Isn't .5 mg klonopin a pretty small dose? I knew of people in the hospital who took 4 or 5 mg a day. I think my system is very sensitive. I have never tried more, assuming the afternoon disconnected/drowsy feeling would get worse. The Dr said this was from my fragmented sleep and not from the klonopin.

Yes, it is a small dose and your doc may be right, too. If you have been consistently on this dose and the drowsy feeling has never gone away, I suspect it is because you are tired (since it is occurring in the afternoon) and not from the Klonopin since you are taking it at night, the effects would be gone by the following afternoon. Perhaps trying a small increase during an extended holiday when you aren't going to be really busy would give you an idea of whether it's drowsiness from the Klonopin or from lack of sleep.

> The Depakote and Verapamil--what about side effects and toxicity? At one point more than a year ago the Dr talked of lithium but that scared me since I have read a lot about it's side effects.

Lithium isn't a good antidepressant although it CAN augment other antidepressants (and even that is being called into some question in the scientific literature). As I said, Depakote and Verapamil can be good antianxiety meds as well as good mood stabilizers and they have been shown to be right good antidepressants in folks that waffle in their baseline mood. Since you are sensitive to meds, you would want to start with the lowest possible dose of either. You can read about the side effects elsewhere in this site, but if you "start low and go slow," most of the time you can avoid the side effects.

> Yes, I worry in that things will run through my mind and I sometimes can't still the thoughts. But there are a lot of things in my life to worry about. And, I do not have trouble going to the mall or out places, but your description of meeting a friend instead of a stranger does fit. I have no idea why, but sometimes if I see someone I know in the grocery store or out shopping I find myself avoiding them. I think back and wonder why I am doing this--why is this?

I was curious about possible social phobia which sounds like the above. And if your worrying just goes in circles without allowing you to make any headway in solving the problems and you are "on edge" and get an upset stomach frequently, that could be generalized anxiety which may respond to Buspar. The thought USED to be that patients wouldn't respond to Buspar if they'd been on benzos for a long time. And that is still somewhat true, but usually occurs when the dose is above 3 mg per day for Xanax and Klonopin or 20-30 mg per day for Valium. And even then, it can still work for selected patients if they have been off the benzo for several months. Also, the thought these days is that you can give a tiny dose of benzo such as what you are taking and start the Buspar and then taper off the benzo as you suggested. And besides, even if you find it doesn't work, Buspar is one of the most benign meds we've got, it certainly couldn't hurt to TRY it.

> And I also read a lot of articles on Serzone and some on Remeron which was the newest AD when I was on my affil. The Dr. had also said at one point about a year ago that he did not find Serzone to be a very effective AD so I did not try it. Docs at the hospital said Remeron tended to make people gain weight. Do these two cause the hyper feeling in people sometimes too?

I have seen hyper feelings in 2 patients on Serzone who started it at 100 mg twice daily. When the dose was decreased to 50 mg at bedtime and then slowly increased, the hyper feelings vanished. I also used to think that Serzone didn't work, but then discovered that it was a matter of trying it in the right person (anxious, on edge, jittery, can't sleep, just plain stressed out kind of depression). Since then, I have found that it works as well as anything else. Dr. Stephen Stahl is a pharmacology guru and he recommends it highly and I have found that it works in some resistant depressions that respond to nothing else. In regard to the Remeron, the weight gain occurs in about 25% of patients, but if you are aware of it beforehand, you can just watch out for sweet cravings and avoid it. Also, it works the opposite of other meds: at the lowest doses it makes you the most sleepy and makes you gain the most weight. As the dose increases, the risk of gaining weight decreases and the sedative effect is less (though my patients tell me they still sleep as well, they just aren't groggy during the day). So, with your system being sensitive, Remeron may be right for you because you can increase the dose to an effective range for the anxiety and depression and decrease the side effects at the same time.

> I see the Doc in a few weeks for one of those drive by visits. When ever I lower the klonopin dose, within about 24 hours I start to feel the over stimulated stuff again. Is this just withdrawal or unmasking of anxiety?

Probably unmasking of anxiety since your dose is so low.

> Do you have suggestions for therapy? I have seen a MSW off and on and it's nice to be supported and validated but I don't feel I am learning new ways to cope. What kinds of therapy or professionals would be helpful to me?

Check out EMDR. I cannot praise it enough.

> I have been taking Saint John's Wort and sometimes some Kava Kava. Other than that just vitamins. I'm not sure if the SJW is doing anything but am sort of afraid to stop in case I get even worse. It seems to help a lot of people.

If you try any new antidepressant, you will most likely need to stop the SJW. I'm also concerned about the kava kava since you are taking Klonopin. Even though you are taking a small dose, the kava can interact with it and there has been at least one report of accidental overdose and coma as a result of mixing the two (the guy was trying to taper himself off the benzo and had started kava and in about 1 week had achieved a toxic benzo level because the kava had inhibited his liver from eliminating the benzo from his bloodstream) so just be careful.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Toby thread:511